Sep 21, 2017
4
0
Status
Pre-Health (Field Undecided)
Hi everyone, first post here.

I'm a nursing student. Obviously I don't know much yet, but I'm very curious to understand why someone I know had this reaction to Kenalog-40.

I have an acquaintance who claims that one Kenalog-40 injection administered bilaterally in superficial muscles along hyoid. She claims it caused her to menstruate for 3 months straight, experience increased appetite and weight loss, chronic diarrhea and digestion problems, male hair growth, and a few months after her scalp hair started to fall out. To be fair, her hair is falling out and her skin on her legs looked mottled. 9 months later and she has subcutaneous fat atrophy/hair growth in her neck where injected. I know these problems can happen with corticosteroids, but shouldn't the Kenalog clear out of her system in days?

I explained that it wouldn't happen to her from one injection, which she did not take well. From what I read and tried to explain, these problems happen with long term administration of corticosteroids. Am I wrong? Why would one injection be affecting her so much?
 
OP
M
Sep 21, 2017
4
0
Status
Pre-Health (Field Undecided)
I'm starting to think that I might be wrong. Has anyone seen this in their practice?
 

SSdoc33

10+ Year Member
Apr 23, 2007
6,550
1,789
Status
Attending Physician
this is sort of a "not for medical advice" post, but the depo can mess up your period. everything else is unrelated to the shot, and the irregular menses may be unrelated as well.

also, tell your friend not to let anybody inject the front of their neck. very strange
 
About the Ads

dc2md

10+ Year Member
Aug 21, 2006
1,068
40
43
Chicago(ish)land
Status
Attending Physician
Yeah, why would anyone need an injection of the muscles around the hyoid bone? Dystonia? And 80mg at that. Geez. Wonder if it could have spread down to the thyroid gland and had a systemic effect from that. I don't know. Hyperthyroid rxn?
 
OP
M
Sep 21, 2017
4
0
Status
Pre-Health (Field Undecided)
Oops, I don't want to violate any rules.

I'm not sure why she got the injection. As I said, she's an acquaintance, something musculoskeletal (possibly??) and she was seeking Botox.

She sent me FDA reports from 2005 - Present and thousands of reviews online for Kenalog-40. I laughed at first tbh, these stories are entirely anecdotal, but seem to mirror her experience entirely. She's only 21 with normal thyroid panel. Whatever, I just want to chalk it up to hypersensitivity and something with HPA axis.
 

Doctodd

10+ Year Member
Jul 4, 2005
3,609
478
Miami, FL
Status
Steroid injections can cause fat atrophy in the area. They can also have local and/or systemic effects. The dose is important....kenalog 40mg is the usual concentration per cc. But we usually dilute it alot for trigger point/muscle injections, of which the area you mentioned has never been a target of mine unless for Botox.
 
OP
M
Sep 21, 2017
4
0
Status
Pre-Health (Field Undecided)
Thanks, doctodd. Yeah I wonder why someone would be having systemic effects nine months out still. It's hard to believe that you can go into such a profound withdrawal period from one injection.
 
About the Ads